Epinephrine Dosing for Anaphylaxis in Patients on Beta-Blockers

Epinephrine Dosing for Anaphylaxis in Patients on Beta-Blockers

2016-11-16T09:38:02+00:00

EpiI love when complex medication questions come across my desk from folks like Drs. Amal Mattu, Rob Orman, Mike Winters, and Haney Mallemat (just to name a few). This week I received one from Dr. Scott Weingart that someone had sent to him. This paramedic was reviewing his anaphylaxis protocol with some new medics and providers. They asked a challenging question regarding a “pearl” they learned in which half-dose epinephrine should be administered in anaphylactic patients on beta-blockers. Patients on beta-blockers do have an increased risk for anaphylaxis, so there is a chance you’ll see a case just like this at some point.

The Pathophysiology

You might be asking why this ‘pearl’ has gained any ground considering it makes intuitive sense to actually need an INCREASED dose of epinephrine to overcome any preexisting beta-blockade. Before I even started my search, I will admit my bias was to actually give more epinephrine to overcome the beta blockade. The justification behind the ‘pearl’ is that giving epinephrine in the setting of beta-blockade may cause unopposed alpha-1 mediated vasoconstriction leading to hypertensive crisis and reflex bradycardia. This may be more pronounced in non-selective beta-blockers such as propranolol. So, what’s the answer? Is this really a concern? Should we be decreasing the epinephrine dose for anaphylactic patients on beta-blockers? Let’s take a closer look.

World Allergy Organization Guidelines

The World Allergy Organization Guidelines on Anaphylaxis make no mention of adjusting epinephrine dose in various situations [1]. The dose is 0.3 to 0.5 mg. In fact, they point out that you may not see a response with epinephrine and suggest the possibility of needing a higher dose in patients on beta-blockers.

The Literature

There are a few spotty cases of negative effects after epinephrine administration.
  1. In one case report, the patient was on propranolol (non-selective) and had a blood pressure of 73/58 before epi [2]. Afterward she had “normalization of BP” and then developed chest pain and a troponin leak. The cardiac cath was negative. Coronary vasospasm is a potential side effect when adding an agent with beta/alpha adrenergic properties (see cocaine literature), but it didn’t cause hypertensive crisis with reflex bradycardia. There are also cases of vasospasm in patients not on beta blockers. [3]
  2. In another case report, a patient on metoprolol (selective) developed anaphylaxis during elective laparoscopic cholecystectomy. She was administered epi and BP slowly normalized. Again, no hypertensive crisis. [4]
  3. A third case reported resistance to epinephrine in a patient on propranolol with anaphylaxis. This suggests the need to use higher epi doses. [5]
  4. In a fourth case, a patient had anaphylaxis to radio-contrast media during elective coronary angiography. After epinephrine administration his blood pressure transiently rose to 280/110 mm Hg with subsequent anterolateral ST depressions. No beta-blocker was mentioned in this case. [6]
In experimental models, an 80-fold increase in dose of isoproterenol was required to overcome the effects of beta blockade. Isoproterenol doesn’t carry the unopposed alpha-risk that epi does, but these models do support giving higher doses of the adrenergic agonist to overcome the beta blockade.
 

What’s the bottom line?

My conclusion is that although the theoretical risk exists for hypertensive crisis from unopposed alpha-1 vasoconstriction, there are no cases to support this hypothesis. Given the emergent nature of anaphylaxis, I agree with the published guidelines and would give the recommended 0.3 to 0.5 mg. Quite frankly, we need lots of vasoconstriction in these cases anyway. In my opinion, the theoretical risk is far outweighed by the beneficial effects of epinephrine.
 
If a patient with anaphylaxis on a beta-blocker does not respond to usual dose epinephrine, consider glucagon and possibly more epinephrine. In the words of Dr. Chris Nickson, “It’s hard to see too much blood pressure being a major issue in an anaphylactic patient!”
 

References

  1. Simons FE, et al. World allergy organization guidelines for the assessment and management of anaphylaxis. World Allergy Organ J 2011;4(2):13-37. [PMID 23268454]
  2. Cunnington C, et al. Epinephrine-induced myocardial infarction in severe anaphylaxis: is non-selective beta-blockade a contributory factor? Am J Emerg Med 2013;31(4):759.e1-2. [PMID 23380109]
  3. Shaver KJ, et al. Acute myocardial infarction after administration of low-dose intravenous epinephrine for anaphylaxis. CJEM 2006;8(4):289-94. [PMID 17324313]
  4. Gandhi R, et al. Severe anaphylaxis during general anaesthesia in a beta-blocked cardiac patient: considerations. Acta Anaesthesiol Scand 2008;52(4):574. [PMID 18339170]
  5. Newman BR, et al. Epinephrine-resistant anaphylaxis in a patient taking propranolol hydrochloride. Ann Allergy 1981;47(1):35-7. [PMID 6114688]
  6. Madowitz JS, et al. Severe anaphylactoid reaction to radiographic contrast media. JAMA 1979;241(26):2813-5. [PMID 448843
Bryan D. Hayes, PharmD, FAACT, FASHP

Bryan D. Hayes, PharmD, FAACT, FASHP

Chief Science Officer, ALiEM
Creator and Lead Editor, CAPSULES series, ALiEMU
Clinical Pharmacist, EM and Toxicology, MGH
Assistant Professor of EM, Harvard Medical School
  • Interesting. I hadn’t heard of lower dose epi in beta blockers, guess it never came up in residency. I was under the impression that the cocaine literature is all over the map with regards to theoretical unopposed alpha as well. I do agree that the benefits far outweigh the risks, and using lower doses will likely just lead to having to give it more often. I mean, if you use low dose and it doesn’t work, are you just going to stop?

  • Oscar Navea

    The main points are:
    -Do we really care about hypertensive crisis?… we know that most of the cases are transient, and in anaphylaxis epi administartion benefits overweights the risks.
    -GLUCAGON!!!! always if not responding